Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Geometric, algebraic, and analytic descendants of Nash isometric embedding theorems
HTML articles powered by AMS MathViewer

by Misha Gromov PDF
Bull. Amer. Math. Soc. 54 (2017), 173-245 Request permission

Abstract:

Is there anything interesting left in isometric embeddings after the problem had been solved by John Nash? We do not venture a definite answer, but we outline the boundary of our knowledge and indicate conjectural directions one may pursue further.

Our presentation is by no means comprehensive. The terrain of isometric embeddings and the fields surrounding this terrain are vast and craggy with valleys separated by ridges of unreachable mountains; people cultivating their personal gardens in these “valleys” only vaguely aware of what happens away from their domains and the authors of general accounts on isometric embeddings have a limited acquaintance with the original papers. Even the highly cited articles by Nash have been carefully read only by a handful of mathematicians.

In order not to mislead the reader, we try be open about what we do and what we do not know firsthand and to provide references to what is missing from the present paper.

References
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 58Dxx, 58Jxx
  • Retrieve articles in all journals with MSC (2010): 58Dxx, 58Jxx
Additional Information
  • Misha Gromov
  • Affiliation: Institut des Hautes Études Scientifiques, Bures-sur-Yvette, France; and Courant Institute for Mathematical Sciences, New York University, New York
  • MR Author ID: 77335
  • Received by editor(s): December 1, 2015
  • Published electronically: November 3, 2016
  • © Copyright 2016 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 54 (2017), 173-245
  • MSC (2010): Primary 58Dxx; Secondary 58Jxx
  • DOI: https://doi.org/10.1090/bull/1551
  • MathSciNet review: 3619725